20 Open questions about deformations of compactifiable manifolds


Deformation theory of complex manifolds is a classical subject with recent new advances in the noncompact case using both algebraic and analytic methods. In this note we recall some concepts of the existing theory and introduce new notions of deformations for manifolds with boundary, for compactifiable manifolds, and for q-concave spaces. We highlight some of the possible applications and give a list of open questions which we intend as a guide for further research in this rich and beautiful subject.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2


  1. 1.

    Abreu, M., Lalonde, F., Polterovich, L.: New perspectives and challenges in symplectic field theory, CRM Proc. & Lecture Notes 49, Am. Math. Soc., (2009)

  2. 2.

    Ahlfors, L.V., Sario, L.: Riemann Surfaces. Princeton University Press, Princeton, NJ (1960)

    Google Scholar 

  3. 3.

    Andreotti, A.: Théorèmes de dépendance algébrique sur les espaces complexes pseudo-concaves. Bull. Soc. Math. France 91, 1–38 (1963)

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Andreotti, A.: Nine lectures on complex analysis, (Centro Internaz. Mat. Estivo C.I.M.E, I Ciclo, Bresssanone, 1973), pp. 1–75. Edizioni Cremonese, Rome (1974)

    Google Scholar 

  5. 5.

    Andreotti, A., Siu, Y.-T.: Projective embedding of pseudoconcave spaces. Ann. Sc. Norm. Sup. Pisa. s 3(24), 231–278 (1970)

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Andreotti, A., Tomassini, G.: Some Remarks on Pseudoconcave Manifolds, Essays in Topology and Related Topics. Mémoires dédiés à G. de Rham. Springer, Berlin (1970)

    Google Scholar 

  7. 7.

    Ballico, E., Gasparim, E., Suzuki, B.: Infinite dimensionality of deformation families for noncompact threefolds. J. Pure Appl. Algebra 225(4), 106554, 24 (2021)

    Article  Google Scholar 

  8. 8.

    Barmeier, S., Gasparim, E.: Classical deformations of local surfaces and their moduli of instantons. J. Pure Appl. Algebra 223(6), 2543–2561 (2019)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Bănică, C., Stănăşila, O.: Méthodes algébriques dans la théorie globale des espaces complexes. Gauthier-Villars, Paris (1977)

    Google Scholar 

  10. 10.

    Bingener, J.: Lokale Modulräume in der analytischen Geometrie, Band 1 and 2, Vieweg, Braunsweig/Wiesbaden, (1987)

  11. 11.

    Biran, P., Cornea, O.: Lagrangian cobordism and Fukaya categories. Geom. Funct. Anal. 24(6), 1731–1830 (2014)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Campling, E.: Fukaya categories of Lagrangian cobordisms and duality, arXiv:1902.00930

  13. 13.

    Della Sala, G., Saracco, A., Simioniuc, A., Tomassini, G.: Lectures on complex analysis and analytic geometry, Edizioni della Normale, Pisa, (2006)

  14. 14.

    Donaldson, S.: Irrationality and the $h$-cobordism conjecture. J. Differ. Geom. 26(1), 141–168 (1987)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Elencwajg, G.: Submersions holomorphes à fibres isomorphes, Fonctions de plusieurs variables complexes III (Sem. François Norguet, 1975–1977), pp. 209–223, Lecture Notes in Math. 670 Springer, Berlin, (1978)

  16. 16.

    Fischer, G.: Complex Analytic Geometry. Lect. Notes in Math, Springer, Berlin (1976)

    Google Scholar 

  17. 17.

    Fischer, S.D.: Function Theory of Planar Domains. John Wiley, New York (1983)

    Google Scholar 

  18. 18.

    Fischer, W., Grauert, H.: Lokal-triviale Familien kompakter komplexer Mannig- faltigkeiten, Nachr. Akad. Wiss. Göttingen Math.-Phys. Kl. II 89–94 (1965)

  19. 19.

    Freedman, M., Quinn, F.: Topology of 4-Manifolds Princeton Mathematical Series. Princeton University Press, Princeton, NJ (1990)

    Google Scholar 

  20. 20.

    Gasparim, E., Köppe, T., Rubilar, F., Suzuki, B.: Deformations of noncompact Calabi-Yau threefolds. Rev. Colombiana de Matemáticas 52(1), 41–57 (2018)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Gasparim, E., Rubilar, F.: Deformations of noncompact Calabi–Yau manifolds, families and diamonds, to appear in Contemp. Math

  22. 22.

    Hartshorne, R.: Algebraic Geometry. Springer, Berlin-New York (1977)

    Google Scholar 

  23. 23.

    Hartshorne, R.: Deformation Theory. Springer, New York (2010)

    Google Scholar 

  24. 24.

    Henkin, G.M., Leiterer, J.: Andreotti-Grauert theory by integral formulas, Progress in Math. 74, Birkhäuser, Basel, (1988)

  25. 25.

    Hirsch, M.W.: Differential Topology. Springer, Berlin (1976)

    Google Scholar 

  26. 26.

    Itenberg, I., Jöricke, B., Passare, M.: Perspectives in Analysis, Geometry, and Topology, Progress in Mathematics. Birkhauser, Basel (2012)

    Google Scholar 

  27. 27.

    Iacono, D.: Deformations and obstructions of pairs $(X, D)$. Int. Math. Res. Not. 19, 9660–9695 (2015)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Jarnicki, M., Pflug, P.: Extensions of Holomorphic Functions. Walter de Gruyter, Berlin - New York (2000)

    Google Scholar 

  29. 29.

    Kawamata, Y.: On deformations of compactifiable complex manifolds. Proc. Jpn. Acad. 53, 106–109 (1977)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Kodaira, K.: Complex Manifolds and Deformations of Complex Structures, Grundlehren der mathematischen Wissenschaften. Springer, Berlin (1986)

    Google Scholar 

  31. 31.

    Manetti, M.: Lectures on Deformations of Complex Manifolds, Rendiconti di Matematica. Ser. VII 24, 1–183 (2004)

  32. 32.

    Markov, A.A.: Insolubility of the problem of homeomorphy, Proc. Internat. Congr. Math. 300–306 (1958)

  33. 33.

    Milnor, J.: Survey of cobordism theory. L’Enseignement Mathématique 8, (1962)

  34. 34.

    Milnor, J.: Lectures on the h-Cobordism Theorem. Princeton Univ Press, New Jersey (1965)

    Google Scholar 

  35. 35.

    Perelman, G.: The entropy formula for the Ricci flow and its geometric applications arXiv:math/0211159

  36. 36.

    Perelman, G.: Ricci flow with surgery on three-manifolds, arXiv:math/0303109.

  37. 37.

    Perelman, G.: Finite extinction time for the solutions to the Ricci flow on certain three-manifolds arXiv:math/0307245

  38. 38.

    Ramis, J.P., Ruget, G.: Résidus et dualité. Invent. Math. 26, 89–131 (1974)

    MathSciNet  Article  Google Scholar 

  39. 39.

    Rodin, B., Sario, L.: Principal Functions. Van Nostrand Company Inc., Princeton NJ (1968)

    Google Scholar 

  40. 40.

    Smale, S.: Generalized Poincaré’s conjecture in dimensions greater than four. Ann. Math. 74(2), 391–406 (1961)

    MathSciNet  Article  Google Scholar 

  41. 41.

    Smale, S.: On the structure of manifolds. Amer. J. Math. 84, 387–399 (1962)

    MathSciNet  Article  Google Scholar 

  42. 42.

    Stong, R.E.: Notes on Cobordism Theory. Princeton Univ. Press, New Jersey (1968)

    Google Scholar 

  43. 43.

    Wehrheim, K., Woodward, C.T.: Floer cohomology and geometric composition of Lagrangian correspondences. Adv. Math. 230(1), 177–228 (2012)

    MathSciNet  Article  Google Scholar 

  44. 44.

    Yamaguchi, K.: Famille holomorphe de surfaces de Riemann ouvertes qui est une variété de Stein. J. Math. Kyoto Univ. 16(3), 497–530 (1976)

    MathSciNet  Article  Google Scholar 

Download references


This worked started during a meeting of Research in Pairs supported by the Centro Internazionale per la Ricerca Matematica, of Fondazione Bruno Kessler, Trento (Italy). F. R. was supported by Beca Doctorado Nacional Conicyt Folio 21170589. E. G. and F. R. thank the Office of External Activities of ICTP for the support under Network grant NT8. E.B. was partially supported by MIUR and GNSAGA of INdAM (Italy). The authors thank Severin Barmeier for suggesting several improvements to the original text. Finally, we gladly acknowledge the help of the referee, who made us not only improve the paper, but also learn more about the subject.

Author information



Corresponding author

Correspondence to Francisco Rubilar.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by Cristian Ortiz.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ballico, E., Gasparim, E. & Rubilar, F. 20 Open questions about deformations of compactifiable manifolds. São Paulo J. Math. Sci. (2021). https://doi.org/10.1007/s40863-021-00213-8

Download citation